Article, Emergency Medicine

Application of nitroglycerin patch to treat finger cyanosis due to unintentional injection of epinephrine

Unlabelled image

Case Report

Contents lists available at ScienceDirect

American Journal of Emergency Medicine

journal homepage: www. elsevier. com/ locate/ajem

American Journal of Emergency Medicine 35 (2017) 372.e5-372.e6

Application of nitroglycerin patch to treat finger cyanosis due to unintentional injection of epinephrine

Abstract

Reports on accidental auto-injection of epinephrine are rare while handling auto-injectors. We describe one such case in a gener- al practitioner. Symptoms included complete cyanosis of the last index phalange, numbness and “pins and needles” sensation. None cardiovascular symptom was observed. Treatment used warm water application and nitroglycerine patch. Symptoms alleviated around 6 hours without sequelae. Literature review supports the use of vasodilator. Administration of epinephrine may also induce dysrhythmias and myocardial ischemia. Care providers have to keep in mind the possibility of accidental injection while treating life-threatening Allergic reactions.

Epinephrine auto-injectors are increasingly used to treat life- threatening allergic reactions. Due to emergency, unintentional in- jection of epinephrine into fingers or hands can occur and cause limited blood flow and injury. The incidence is about 1 per 50 000 Epipen units [1]. We present the case of a 57-year-old ASA 1female colleague (CG-P) who accidentally injected epinephrine 1:1000 solution 0.3 mL into her right index finger while handling an automatic epinephrine injector (EpiPen). Around 80% of the whole dose was infused. Symptoms included complete cyanosis of the last phalange, numbness and “pins and needles” sensation. None cardiovascular symptom was observed and EKG was normal. Treatment used bath in warm water and application of nitroglyc- erin patch (Pictures 1 and 2). Symptoms alleviated around 6 hours without sequelae.

In the literature, no case of digital loss has been reported though the risk of severe pain or local necrosis is real [2]. An easy test to determine if blood flow is diminished to a finger consists to press down briefly the nail bed until the nail turns white. Normally when the nail bed is re- leased, pink color returns within 2 seconds. When delayed, local circula- tion may be affected and it does require emergency treatment. An interesting study due to Nodwell et al. may give some information about such complications: in 22 blinded subjects, they injected 1.8 mL of 2% lidocaine with 1: 100 000 epinephrine in three places in one finger of each hand. One hour later, the same sites of one hand were injected with phentolamine (1 mg/mL), and the other hand was injected with saline. After phentolamine injection it took an average of 85 min for the fingers to return to normal color and 320 min for the epinephrine

-injected fingers to return to normal color after saline injection. They

also observed that lidocaine with epinephrine provided an average of 549 min of anesthesia in non phentolamine-injected fingers [3]. Such study supports use of phentolamine or other vasodilator to reverse adrenaline-induced vasoconstriction due to unintentional injection of

epinephrine in finger. Immersion in warm water, application of topical nitroglycerine of Digital nerve blockade has been attempted without clear success [4,5]. subcutaneous injection of terbutaline to reverse va- sospasm has been reported once [6].

In our case, compared to topical nitroglycerine, use of nitroglycerine patch may improve the continuous local diffusion of drug in the ischemic area. Exogenous administration of catecholamine may be re- sponsible for cardiovascular troubles including dysrhythmias and/or myocardial ischemia. These whole considerations have to be known

image of Picture 1

Picture 1. Index finger with cyanosis.

0735-6757/(C) 2016

372.e6 C. GeffroyPerrin et al. / American Journal of Emergency Medicine 35 (2017) 372.e5372.e6

image of Picture 2by care providers using such devices Authors declare no conflict of in- terest relative to this report.

Christine Geffroy-Perrin

Cabinet Medical, 35750, Iffendic, France

Corresponding author

E-mail address: [email protected]

Christophe Geffroy

Polyclinique du Maine, 53000, Laval, France

Marc E. Gentili

Centre Hospitalier Prive Saint-Gregoire, 35760, Saint-Gregoire, France

http://dx.doi.org/10.1016/j.ajem.2016.07.051

References

Picture 2. Index with nitroglycerin patch.

  1. McGovern SJ. Treatment of accidental digital injection of adrenaline from an auto- injector device. J Accid Emerg Med 1997;14:379-80.
  2. Fitzcharles-Bowe C, Denkler K, Lalonde D. Finger injection with high-dose (1:1000)

epinephrine: does it cause finger necrosis and should it be treated? Hand 2007;2: 5-11.

  1. Nodwell T, Lalonde D. How long does it take phentolamine to reverse adrenaline- induced vasoconstriction in the finger and hand? A prospective, randomized, blinded study: the Dalhousie project experimental phase. Can J Plast Surg 2003;11:187-90.
  2. McCauley WA, Gerace RV, Scilley C. Treatment of accidental digital injection of epinephrine. Ann Emerg Med 1991;20:665-8.
  3. Maguire WM, Reisdorff EJ, Smith D, Wiegenstein JG. Epinephrine-induced vasospasm reversed by phentolamine digital block. Am J Emerg Med 1990;8:46-7.
  4. Stier PA, Bogner MP, Webster K, Leikin JB, Burda A. Use of subcutaneous terbutaline to

reverse peripheral ischemia. Am J Emerg Med 1999;17:91-4.

Leave a Reply

Your email address will not be published. Required fields are marked *